Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 14, NWS Amarillo, TX

April 14, 2017Deaf Smith County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 14, 2017, 4:38 PM CDT for Deaf Smith County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2017, 4:38 PM CDT (21:38 UTC)
Expired
Apr 14, 2017, 5:30 PM CDT
In force
52 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Deaf Smith County, TX

The radar

The Cannon AFB radar (KFDX), 88 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 3:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

940 
WUUS54 KAMA 142138
SVRAMA
TXC117-142230-
/O.NEW.KAMA.SV.W.0014.170414T2138Z-170414T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
438 PM CDT FRI APR 14 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Deaf Smith County in the Panhandle of Texas...

* Until 530 PM CDT

* At 437 PM CDT, a severe thunderstorm was located 6 miles southwest
  of Friona, moving northeast at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. At 4:26 PM 1.85 inch hail was reported 
           with this storm 1 mile east-northeast of Bovina. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Hereford and Bootleg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Amarillo.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3475 10298 3504 10286 3478 10226 3475 10231
TIME...MOT...LOC 2137Z 215DEG 23KT 3460 10282 

HAIL...1.75IN
WIND...60MPH
 
$$

14
2 follow-up statements
147 
WWUS54 KAMA 142209
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
509 PM CDT FRI APR 14 2017

TXC117-142230-
/O.CON.KAMA.SV.W.0014.000000T0000Z-170414T2230Z/
Deaf Smith TX-
509 PM CDT FRI APR 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTH CENTRAL DEAF SMITH COUNTY...

At 509 PM CDT, a severe thunderstorm was located 7 miles northwest of
Black, or 9 miles north of Friona, moving northeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Hereford and Bootleg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Amarillo.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3475 10287 3501 10280 3478 10226 3475 10231
TIME...MOT...LOC 2209Z 215DEG 23KT 3477 10267 

HAIL...1.50IN
WIND...60MPH
 
$$

14
984 
WWUS54 KAMA 142219
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
519 PM CDT FRI APR 14 2017

TXC117-142230-
/O.CON.KAMA.SV.W.0014.000000T0000Z-170414T2230Z/
Deaf Smith TX-
519 PM CDT FRI APR 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTH CENTRAL DEAF SMITH COUNTY...

At 519 PM CDT, a severe thunderstorm was located 8 miles northwest of
Summerfield, or 12 miles west of Hereford, moving northeast at 25
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Hereford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3475 10281 3499 10275 3490 10255 3483 10238
      3475 10242
TIME...MOT...LOC 2219Z 215DEG 23KT 3482 10262 

HAIL...1.00IN
WIND...60MPH
 
$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:58 PM CDT, 40 minutes earlier.

Area forecast discussion, Apr 14, 3:58 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
358 PM CDT Fri Apr 14 2017

.MESOSCALE UPDATE...
...Severe weather possible today...

* Synoptic Overview: Large scale trough moving across the Pacific
  northwest giving way to warmer southwest flow ahead for the
  southern High Plains. Southeast surface flow continues to advect
  warm moist air as well. Much of today's instability will be
  driven by diabatic heating which will coincide with what appears
  to be marginal forcing to help with ascent.

* Mesoscale: A surface trough/dryline has set up on the lee side
  of the Rockies. Low level moisture transport from the southeast
  will keep dewpoints in the upper 50s to lower 60s over the
  Panhandles. Due to limited forcing along the dryline, boundary-
  layer heating will be needed to break the cap today. With models
  suggesting CAPE values well over 2000 J/kg along with marginal
  effective shear values of around 30 kts, isolated to scattered
  supercells will be possible. With low clouds scoured out and
  temperatures increasing with dewpoints in the upper 50s to lower
  60s, conditions seem favorable for the cap to continue to break
  in the next few hours.

* Threats: Large hail and damaging winds will be the main threats.
  However, with the higher 0-1 SRH values of 150-250 m2/s2 this
  evening, if supercells are in play an isolated tornado or two
  can't be ruled out.

* Timing & Location: High resolution models seem to be on track as
  convective initiation is currently ongoing to the southwest.
  Severe thunderstorm Watch will be in effect until 10 PM this
  evening for Dalham, Hartley, Sherman, Moore, Oldham, Potter,
  Randall, and Deaf Smith Counties.

Weber

&&

.DISCUSSION...
See Mesoscale update for the tonight period.

Saturday will be another day that we need to watch for potential
severe weather. Although the northeast Panhandles will be in the
most favorable area. With steep mid level lapse rates, 40-50 kts
of 0-6km bulk shear, and 150-250m2/s2 of Helicity, the atmosphere
definitely looks primed for strong thunderstorms. A triple point
is expected to set up along the northeast OK/TX Panhandle with a
retreating dryline and a southward moving cold front throughout
the evening. We currently have a slight risk with SPC for this
area with a significant probability for large hail hatched over
Beaver, Lipscomb, Hemphill, Collingsworth and Wheeler Counties.

The cold front will become quasi-stationary Saturday night into
Sunday and the chances for showers/thunderstorms will still
exist, mainly along the central and eastern TX/OK Counties Sunday
and lingering to the southeast on Monday.

Previous models suggested Monday may have a shortwave trough
pushing across the northern portion of the Panhandles but that
has backed off now, with the system to the north, so starting
Monday night expect dry conditions.

Have increased POPS Thursday night and Friday as we now have
models in good agreement of an upper level trough set up just west
of the Panhandles with ample moisture spinning up over the area.
Moderate to heavy rain could accompany these storms.

Weber

&&

.AVIATION...18Z Issuance...

VFR conditions expected through the period; however, there is a
slight chance for isolated storms tonight. If a site has a storm
go over, conditions will likely drop. Confidence is too low for
now of a site having a storm due to the isolated nature. Winds
should stay pretty breezy/gusty through the period and be mostly
southwesterly.

Beat

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                55  84  51  74  52 /  20   5   5  20  30
Beaver OK                  56  82  51  68  51 /  10  20  20  20  30
Boise City OK              50  79  46  67  47 /  10   5   5  10  10
Borger TX                  59  84  54  74  55 /  20  10   5  20  30
Boys Ranch TX              54  85  48  73  50 /  20   5   5  10  20
Canyon TX                  54  84  50  74  52 /  20   5   5  20  30
Clarendon TX               57  82  54  76  54 /  10  20  20  20  40
Dalhart TX                 51  82  47  70  48 /  10   5   5  10  10
Guymon OK                  55  83  50  68  50 /  20   5   5  20  20
Hereford TX                53  83  48  75  50 /  20   5   5  20  20
Lipscomb TX                58  81  52  70  52 /  10  20  30  30  40
Pampa TX                   57  82  52  73  52 /  20  20  20  20  30
Shamrock TX                58  80  56  75  55 /  10  20  30  30  40
Wellington TX              59  80  57  77  56 /  10  20  30  30  40

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/89/16
Hazardous weather outlook, Apr 14, 4:04 PM CDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
404 PM CDT Fri Apr 14 2017

OKZ001>003-TXZ001>020-150915-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
404 PM CDT Fri Apr 14 2017

Severe Thunderstorm Watch through 10PM PDT for portions of the
Western Texas Panhandle

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms expected this evening across
Dalham, Hartley, Sherman, Moore, Oldham, Potter, Randall, and Deaf
Smith Counties. Isolated to Scattered Supercells possible with
large hail and damaging wind as the main threats. Isolated
tornados wont be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across eastern sections of the
Oklahoma and Texas Panhandles Saturday afternoon and evening,
over most of the area Sunday afternoon and Sunday night, and then
across eastern sections again on Monday. A few storms that
develop during these time periods will have the potential to
become severe, with large hail and damaging winds the primary
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for the western portions of the
Texas Panhandle.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 4:48 PM CDTSpecial Weather StatementAMAHutchinson27 min
Apr 14, 5:09 PM CDTSpecial Weather StatementAMADeaf Smith36 min
Apr 14, 5:14 PM CDTSpecial Weather StatementAMAHutchinson31 min
Apr 14, 5:25 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter49 min
Apr 14, 5:31 PM CDTSpecial Weather StatementAMADeaf Smith44 min
Apr 14, 6:14 PM CDTSpecial Weather StatementAMAMoore31 min
Apr 14, 6:22 PM CDTSpecial Weather StatementAMADeaf Smith53 min
Apr 14, 6:57 PM CDTAreal Flood AdvisoryAMADeaf Smith3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.